Skip to main content

Approximate Controllability from the Exterior of Space-Time Fractional Wave Equations


We investigate the controllability from the exterior of space-time fractional wave equations involving the Caputo time fractional derivative with the fractional Laplace operator subject to nonhomogeneous Dirichlet or Robin type exterior conditions. We prove that if \(1<\alpha < 2\), \(0<s<1\) and \(\Omega \subset {{\mathbb {R}}}^N\) is a bounded Lipschitz domain, then the system

$$\begin{aligned} {\left\{ \begin{array}{ll} {\mathbb {D}}_t^\alpha u+(-\Delta )^su=0\;\;&{} \text{ in } \;\;\Omega \times (0,T), \\ Bu=g\;&{} \text{ in } \; ({\mathbb {R}}^N\setminus \Omega )\times (0,T), \\ u(\cdot ,0)=u_0, \;\;\partial _tu(\cdot ,0)=u_1\;&{} \text{ in } \;\Omega , \end{array}\right. } \end{aligned}$$

is approximately controllable for any \(T>0\), \((u_0,u_1)\in L^2(\Omega )\times {\mathbb {V}}_B^{-\frac{1}{\alpha }}\) and every \(g\in {\mathcal {D}}({\mathcal {O}}\times (0,T))\), where \({\mathcal {O}}\subset ({\mathbb {R}}^N\setminus \Omega )\) is any non-empty open set in the case of the Dirichlet exterior condition \(Bu=u\), and \({\mathcal {O}}\subseteq {\mathbb {R}}^N\setminus \Omega \) is any open set dense in \({\mathbb {R}}^N\setminus \Omega \) for the Robin exterior conditions \(Bu:=\mathcal N_su+\kappa u\). Here, \({\mathcal {N}}_su\) is the nonlocal normal derivative of u and \({\mathbb {V}}_B^{-\frac{1}{\alpha }}\) denotes the dual of the domain of the fractional power of order \(\frac{1}{\alpha }\) of the realization in \(L^2(\Omega )\) of the operator \((-\Delta )^s\) with the zero (Dirichlet or Robin) exterior conditions \(Bu=0\) in \({{\mathbb {R}}}^N\setminus \Omega \).

This is a preview of subscription content, access via your institution.


  1. 1.

    Agrawal, O.P.: Fractional variational calculus in terms of Riesz fractional derivatives. J. Phys. A 40(24), 6287–6303 (2007)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Alvarez, E., Gal, C.G., Keyantuo, V., Warma, M.: Well-posedness results for a class of semi-linear super-diffusive equations (2018). arXiv:1808.02434

  3. 3.

    Arendt, W., ter Elst, A.F.M., Warma, M.: Fractional powers of sectorial operators via the Dirichlet-to-Neumann operator. Commun. Partial Differ. Equ. 43(1), 1–24 (2018)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Bazhlekova, E.: Fractional evolution equations in Banach spaces. Ph.D. Thesis, Eindhoven University of Technology (2001)

  5. 5.

    Biccari, U.: Internal control for non-local Schrödinger and wave equations involving the fractional Laplace operator. ESAIM (2018, to appear)

  6. 6.

    Biccari, U., Hernández-Santamaria, V.: Controllability of a one-dimensional fractional heat equation: theoretical and numerical aspects. IMA J. Math. Control Inf. (2018, to appear)

  7. 7.

    Biccari, U., Warma, M., Zuazua, E.: Addendum: local elliptic regularity for the Dirichlet fractional Laplacian. Adv. Nonlinear Stud. 17(4), 837–839 (2017)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Biccari, U., Warma, M., Zuazua, E.: Local elliptic regularity for the Dirichlet fractional Laplacian. Adv. Nonlinear Stud. 17(2), 387–409 (2017)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Bogdan, K., Burdzy, K., Chen, Z.-Q.: Censored stable processes. Probab. Theory Relat. Fields 127(1), 89–152 (2003)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Bueno-Orovio, A., Kay, D., Grau, V., Rodriguez, B., Burrage, K.: Fractional diffusion models of cardiac electrical propagation: role of structural heterogeneity in dispersion of repolarization. J R Soc Interface (2014)

  11. 11.

    Caffarelli, L.A., Roquejoffre, J.-M., Sire, Y.: Variational problems for free boundaries for the fractional Laplacian. J. Eur. Math. Soc. 12(5), 1151–1179 (2010)

    MathSciNet  Article  Google Scholar 

  12. 12.

    del Castillo-Negrete, D., Carreras, B.A., Lynch, V.: A fractional diffusion in plasma turbulence. Phys. Plasmas 11(8), 3854–3864 (2004)

    Article  Google Scholar 

  13. 13.

    del Castillo-Negrete, D., Carreras, B.A., Lynch, V.: Nondiffusive transport in plasma turbulence: a fractional diffusion approach. Phys. Rev. Lett. 94(6), 065003 (2005)

    Article  Google Scholar 

  14. 14.

    Di Nezza, E., Palatucci, G., Valdinoci, E.: Hitchhiker’s guide to the fractional Sobolev spaces. Bull. Sci. Math. 136(5), 521–573 (2012)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Dipierro, S., Ros-Oton, X., Valdinoci, E.: Nonlocal problems with Neumann boundary conditions. Rev. Mat. Iberoam. 33(2), 377–416 (2017)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Dubkov, A.A., Spagnolo, B., Uchaikin, V.V.: Lévy flight superdiffusion: an introduction. Int. J. Bifur. Chaos Appl. Sci. Eng. 18(9), 2649–2672 (2008)

    Article  Google Scholar 

  17. 17.

    Gal, C.G., Warma, M.: Bounded solutions for nonlocal boundary value problems on Lipschitz manifolds with boundary. Adv. Nonlinear Stud. 16(3), 529–550 (2016)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Gal, C.G., Warma, M.: Fractional in time semilinear parabolic equations and applications. HAL Id: hal-01578788 (2017)

  19. 19.

    Gal, C.G., Warma, M.: Nonlocal transmission problems with fractional diffusion and boundary conditions on non-smooth interfaces. Commun. Partial Differ. Equ. 42(4), 579–625 (2017)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Gal, C.G., Warma, M.: On some degenerate non-local parabolic equation associated with the fractional \(p\)-Laplacian. Dyn. Partial Differ. Equ. 14(1), 47–77 (2017)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Ghosh, T., Salo, M., Uhlmann, G.: The Calderón problem for the fractional Schrödinger equation. arXiv:1609.09248

  22. 22.

    Gorenflo, R., Mainardi, F.: Fractional calculus: integral and differential equations of fractional order. In: Fractals and Fractional Calculus in Continuum Mechanics (Udine, 1996), Volume 378 of CISM Courses and Lect., pp. 223–276. Springer, Vienna (1997)

  23. 23.

    Gorenflo, R., Mainardi, F., Vivoli, A.: Continuous-time random walk and parametric subordination in fractional diffusion. Chaos Solitons Fractals 34(1), 87–103 (2007)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Grisvard, P.: Elliptic Problems in Nonsmooth Domains, Volume 69 of Classics in Applied Mathematics. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2011. Reprint of the 1985 original. With a foreword by Susanne C. Brenner

  25. 25.

    Grubb, G.: Fractional Laplacians on domains, a development of Hörmander’s theory of \(\mu \)-transmission pseudodifferential operators. Adv. Math. 268, 478–528 (2015)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Jonsson, A., Wallin, H.: Function spaces on subsets of \({\bf R}^n\). Math. Rep. 2(1), xiv+221 (1984)

  27. 27.

    Keyantuo, V., Warma, M.: On the interior approximate controllability for fractional wave equations. Discrete Contin. Dyn. Syst. 36(7), 3719–3739 (2016)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Kilbas, A.A., Srivastava, H.M., Trujillo, J.J.: Theory and Applications of Fractional Differential Equations. North-Holland Mathematics Studies, vol. 204. Elsevier, Amsterdam (2006)

    Book  Google Scholar 

  29. 29.

    Lü, Q., Zuazua, E.: On the lack of controllability of fractional in time ODE and PDE. Math. Control Signals Syst. 28(2), 10 (2016)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Mainardi, F.: Fractional calculus: some basic problems in continuum and statistical mechanics. In: Fractals and Fractional Calculus in Continuum Mechanics (Udine, 1996), Volume 378 of CISM Courses and Lect., pp. 291–348. Springer, Vienna (1997)

  31. 31.

    Mainardi, F.: Fractional Calculus and Waves in Linear Viscoelasticity. Imperial College Press, London (2010). An introduction to mathematical models

  32. 32.

    Mainardi, F., Gorenflo, R.: On Mittag-Leffler-type functions in fractional evolution processes. J. Comput. Appl. Math. 118(1–2), 283–299 (2000). Higher transcendental functions and their applications

    MathSciNet  Article  Google Scholar 

  33. 33.

    Mandelbrot, B.B., Van Ness, J.W.: Fractional Brownian motions, fractional noises and applications. SIAM Rev. 10, 422–437 (1968)

    MathSciNet  Article  Google Scholar 

  34. 34.

    Miller, K.S., Ross, B.: An Introduction to the Fractional Calculus and Fractional Differential Equations. Wiley, New York (1993)

    MATH  Google Scholar 

  35. 35.

    Podlubny, I.: Fractional Differential Equations, Volume 198 of Mathematics in Science and Engineering. Academic Press, Inc., San Diego, CA (1999). An introduction to fractional derivatives, fractional differential equations, to methods of their solution and some of their applications

  36. 36.

    Ros-Oton, X., Serra, J.: The Dirichlet problem for the fractional Laplacian: regularity up to the boundary. J. Math. Pures Appl. (9) 101(3), 275–302 (2014)

    MathSciNet  Article  Google Scholar 

  37. 37.

    Ros-Oton, X., Serra, J.: The extremal solution for the fractional Laplacian. Calc. Var. Partial Differ. Equ. 50(3–4), 723–750 (2014)

    MathSciNet  Article  Google Scholar 

  38. 38.

    Ros-Oton, X., Serra, J.: The Pohozaev identity for the fractional Laplacian. Arch. Ration. Mech. Anal. 213(2), 587–628 (2014)

    MathSciNet  Article  Google Scholar 

  39. 39.

    Schneider, W.R.: Grey noise. In: Stochastic Processes, Physics and Geometry (Ascona and Locarno, 1988), pp. 676–681. World Scientific Publishing, Teaneck (1990)

  40. 40.

    Valdinoci, E.: From the long jump random walk to the fractional Laplacian. Bol. Soc. Esp. Mat. Apl. SeMA 49, 33–44 (2009)

    MathSciNet  MATH  Google Scholar 

  41. 41.

    Warma, M.: The fractional relative capacity and the fractional Laplacian with Neumann and Robin boundary conditions on open sets. Potential Anal. 42(2), 499–547 (2015)

    MathSciNet  Article  Google Scholar 

  42. 42.

    Warma, M.: The fractional Neumann and Robin type boundary conditions for the regional fractional \(p\)-Laplacian. NoDEA Nonlinear Differ. Equ. Appl. 23(1), 1 (2016)

    MathSciNet  Article  Google Scholar 

  43. 43.

    Warma, M.: On the approximate controllability from the boundary for fractional wave equations. Appl. Anal. 96(13), 2291–2315 (2017)

    MathSciNet  Article  Google Scholar 

  44. 44.

    Warma, M.: Approximate controllability from the exterior of space-time fractional diffusion equations with the fractional Laplacian (2018). arXiv:1802.08028

  45. 45.

    Zhuang, P., Liu, F.: Implicit difference approximation for the time fractional diffusion equation. J. Appl. Math. Comput. 22(3), 87–99 (2006)

    MathSciNet  Article  Google Scholar 

Download references


The work of the second author is partially supported by the Air Force Office of Scientific Research under the Award No. FA9550-18-1-0242.

Author information



Corresponding author

Correspondence to Mahamadi Warma.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Louis-Rose, C., Warma, M. Approximate Controllability from the Exterior of Space-Time Fractional Wave Equations. Appl Math Optim 83, 207–250 (2021).

Download citation


  • Fractional Laplacian
  • Dirichlet and Robin exterior conditions
  • Fractional wave equations
  • Unique continuation principle
  • Existence, regularity and explicit representation of solutions
  • Approximate controllability from the exterior

Mathematics Subject Classification

  • 93B05
  • 93C20
  • 26A33
  • 35R11